Hail, Beadle
- When
- June 14, 12:05 AM CST to 12:06 AM CST
- Where
- Beadle County, 6.27 mi NNE of (Hon)huron Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.460, -98.170
A narrow corridor of elevated instability around 1000 J/kg combined with effective shear of 30-35 knots in the exit region of the low-level jet to produce scattered thunderstorms overnight. A few briefly stronger updrafts produced hail, with isolated reports up to quarter size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A narrow corridor of elevated instability around 1000 J/kg combined with effective shear of 30-35 knots in the exit region of the low-level jet to produce scattered thunderstorms overnight. A few briefly stronger updrafts produced hail, with isolated reports up to quarter size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 13, 9:31 PM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1031 PM CDT Sun Jun 13 2021 .SHORT TERM...(This Evening through Monday) Issued at 238 PM CDT Sun Jun 13 2021 Elevated thunderstorms will remain possible into the late afternoon as an axis of instability remains in place around 800-750 mb near highway 14. Most of this activity will remain sub severe but with minor speed shear aloft and about 1000 J/kg CAPE some hail to dime or nickel size will be possible. Models have the winds in this layer backing through the late afternoon with the focus likely shifting farther west and south. Still anticipate the better chances for stronger thunderstorms to be in south central SD late this evening. While elevated thunderstorms will still be possible over east central SD, the better severe threat will be in NE into south central SD. By Monday morning most of the activity will be out of the area and the incoming weak boundary will push the more unstable air to the south and west of the region. This should bring dry conditions to the area Monday and Monday night. Highs on Monday will not be as hot as today, with more mid to upper 80s and a few lower 90s. .LONG TERM...(Monday Night through Sunday) Issued at 238 PM CDT Sun Jun 13 2021 Monday night into Tuesday will see winds gradually turn from the east to the southeast, which will continue to advect more stable air into the region and keep the more unstable air south and west. This will support mild lows and very warm high temperatures. Lows Tuesday morning will be in the upper 50s to lower 60s while highs Tuesday should climb into the upper 80s to lower 90s. Tuesday night into Wednesday will see the warmer air aloft begin to shift east. Convective chances still look difficult with dry mid levels and a capping inversion. Late Tuesday night and early Wednesday morning there are some hints that some very elevated instability could spark isolated non severe activity mostly in central SD towards Brookings. Confidence in this is very low for now so not going to add any chances, just keep an eye on the activity. With the warmer air moving east lows will be warmer in the 60s and highs Wednesday should be well into the 90s west of I-29 and i the lower 90s to the east of I-29. Wednesday night into Thursday night still appears to be the better chance for thunderstorms as the ridge to the north breaks down and a fairly strong wave moves through ND into northern MN. This should bring some increased shear to the area, especially on Thursday afternoon. Right now it appears that the shear would be most prominent in the mid and upper levels but with 2500 J/kg CAPE possible some severe storms would be likely. Really tough to gauge when the best chance would be but models do have some consistency swinging out a wave late Wednesday night which similar to a few days ago could produce a MCS which would completely change temperatures and convective potential Thursday afternoon and evening. So for now will keep chances broad with this time frame looking the better chance overall as well as for severe thunderstorms. Once this wave passes cooler air will return in its wake. Highs mostly in the 80s Friday through Sunday with a small chance for thunderstorms on Sunday. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1027 PM CDT Sun Jun 13 2021 Isolated showers and thunderstorms may develop across the area tonight, though confidence is low. If they do develop, they could persist up to 12Z. Outside of that, VFR conditions are expected for the remainder of the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...JM
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1141 AM CDT Sun Jun 13 2021 SDZ038-039-050-052>054-057>061-063>065-068-141645- Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme- 1141 AM CDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms will be possible this afternoon and may produce lightning, hail to dime size or smaller and wind gusts to 40 mph. The better chances for these storms will be north of Interstate 90. Later this evening a few stronger storms may develop but should be confined to south central South Dakota. .DAYS TWO THROUGH SEVEN...Monday through Saturday Higher heat and slightly more humid conditions will build back into the region this week. At this time, the warmest and most humid day appears to be Wednesday, when afternoon heat indices may approach 100 degrees. Isolated severe storms will be possible Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ040-055-056-062-066-067-069>071-141645- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Brookings-Lake-Moody-Minnehaha-Turner- Yankton-Union- 1141 AM CDT Sun Jun 13 2021 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Widespread hazardous weather is not expected at this time. However, low humidity levels and gusty winds during the late morning and afternoon may result in localized elevated fire danger in areas grasses are dry enough to support fire growth. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe storms will be possible Wednesday night into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 06:07 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966055.